This study was designed to elucidate the role of leukotrienes (LT) in indomethacin-induced gastric ulcers in relation to effects of clinically available anti-allergic drugs, azelastine (Azeptin, CAS 58581-89-8) and oxatomide (CAS 60607-34-3). Azelastine (2 mg/kg) or oxatomide (30 mg/kg) was administered intragastrically once 15 min before intragastrical administration of 12 mg/kg of indomethacin. Mucosal prostaglandins (PGs) and LTs were measured by high-performance liquid chromatography (HPLC). In the control rats, 4 kinds of PGs, i.e., 6-keto-PGF1 alpha, PGF2 alpha, PGE2 and PGD2, were detected in gastric mucosa, but no LT was detected. Administration of indomethacin caused severe gastric ulcers (lesion scores; 31.2 +/- 11.1 mm), and all prostaglandins were diminished completely. In contrast, LTC4 and LTD4 (peptide-LTs) were detected and the sum of their levels was 18.5 +/- 7.1 ng/g tissue. Irrespective of indomethacin administration, lesion scores were remarkably reduced in rats treated with azelastine or oxatomide (17.0 +/- 8.1 and 16.0 +/- 8.0, respectively). Azelastine and oxatomide treatment did not improve mucosal PG levels, however, both drugs reduced significantly increases in peptide-LT level, 9.3 +/- 4.6 and 8.6 +/- 4.4, respectively. These results suggest that increases in mucosal LT levels are also involved in the formation of indomethacin-induced gastric ulcers. Combined therapy using anti-allergic drugs and non-steroidal anti-inflammatory drugs might be recommended.